Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 7, 2020, 8:34 PM CDT for 4 counties in South Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2020, 8:34 PM CDT (01:34 UTC)
- Expired
- Jun 7, 2020, 9:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Hyde County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 169 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 8:35 PM CDT | HAIL 1.25 | 3 Ene Rosseau, SD | EXACT LOCATION AND TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1869 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2410 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
567
WUUS53 KABR 080134
SVRABR
SDC065-069-117-119-080200-
/O.NEW.KABR.SV.W.0049.200608T0134Z-200608T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
834 PM CDT Sun Jun 7 2020
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Sully County in central South Dakota...
Central Hyde County in central South Dakota...
Southeastern Stanley County in central South Dakota...
Northeastern Hughes County in central South Dakota...
* Until 900 PM CDT.
* At 834 PM CDT, a severe thunderstorm was located over Rousseau, or
14 miles east of Pierre, moving northeast at 60 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Harrold, Rousseau, Canning, Holabird, Degrey Rec Area and Lake
Sharpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4420 10007 4431 10022 4468 9977 4443 9938
TIME...MOT...LOC 0134Z 227DEG 52KT 4432 10004
HAIL...1.50IN
WIND...60MPH
$$
ParkinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:50 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 7, 6:50 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 650 PM CDT Sun Jun 7 2020 .UPDATE... Issued at 650 PM CDT Sun Jun 7 2020 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Monday Night) Issued at 320 PM CDT Sun Jun 7 2020 Main concern in the near term is the potential for strong to severe thunderstorms late this afternoon and this evening as a cold front tracks across the area and encounter extreme instability. CAPE values of 3000-5000 J/kg will be common late this afternoon into the early evening hours. Bulk shear will increase into the 50 to 65 knot range along and ahead of the front, along with a low level jet increasing into the 50 to 70 knot range. This combination of factors will result in thunderstorm development, which looks to initiate around 22Z between the Missouri River and the James River Valley. The biggest question right now is whether these storms will take more of a northeast track as shown in the HRRR and the ARW, or if they line out and more more easterly as shown by the high resolution NAM and the NMM. There will be a bit of a stronger CAP over the southeastern part of the CWA, so for now, will lean toward the more northeasterly track solution and keep fairly low POPs across the east. Where the storms do develop, conditions will be highly favorable for them to go severe, with gusty winds and large hail the most likely threats. An isolated tornado or two cannot be ruled out due to the strong shear as well. May see some lingering showers across the far northeastern part of the CWA into the overnight hours. The frontal boundary stalls out over the far eastern CWA on Monday, but conditions during the day will be mainly dry with little else to support precipitation. By Monday night however, an upper trough will approach the region and will begin to meet up with the remnants of Tropical Storm Cristobal, and the stalled front looks to then become the focus for rainfall. The uncertain part now is just how far west this precipitation will reach, with some models keeping it east of the James River Valley, and others bringing it as far west as the Leola Hills region. Rainfall amounts in excess of 1 to 1.5 inches cannot be ruled out. Low temperatures tonight will range from the upper 50s northwest to the lower 70s east, with highs on Monday ranging from the mid 70s northwest to the lower 90s east. Lows Monday night will be in the 50s. .LONG TERM...(Tuesday through Sunday) Issued at 320 PM CDT Sun Jun 7 2020 The period begins on Tuesday with the remnant tropical system surging northwards into the Midwest. The storm system, along with a mid level trough passing through the region will bring showers and thunderstorms to the eastern half of the CWA. With a more stable environment, severe weather is not expected on Tuesday. Cooler, dry air will move into the region on Wednesday with boundary layer dew points in the mid 40s. The combination of steep low level lapse rates and some mid level moisture may result in isolated showers, mainly in the eastern CWA. Buffer soundings support gusty winds on Wednesday with a max gust of 30 to 35 knots. The rest of the long term will feature dry conditions with temperatures below, to near normal. Temperatures will be around normal on Saturday and Sunday with highs in the upper 70s, to the low 80s. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 650 PM CDT Sun Jun 7 2020 Terminals KABR,KATY,KPIR,KMBG Thunderstorms are expected to move from southwest to northeast across the region into the early morning hours. PIR and ABR are expected to be affected with possible MVFR vsbys and ceilings. Otherwise, expect VFR conditions for ATY and MBG for the entire period and after the storms pass, expect VFR conditions at ABR and PIR. ***Construction to improve the taxiway for runway 13 at the KPIR terminal may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Parkin LONG TERM...SD AVIATION...Mohr
Hazardous weather outlook, Jun 7, 3:38 AM CDT, 16 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 338 AM CDT Sun Jun 7 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 338 AM CDT Sun Jun 7 2020 /238 AM MDT Sun Jun 7 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Severe storms are again possible this afternoon and evening. Large hail and strong winds are the main threats. Isolated tornadoes are also possible. Localized heavy rain could occur. The main threat area will extend from the Missouri valley east to the James valley. .DAYS TWO THROUGH SEVEN...Monday through Saturday. More severe storms and heavy rain are possible Monday afternoon and night over mainly northeast South Dakota and far western Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Local storm report, Jun 7, 8:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
813 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND DMG VIVIAN 43.93N 100.29W
06/07/2020 LYMAN SD EMERGENCY MNGR
ROOF TORN OFF A BUILDING. TIME ESTIMATED BY
RADAR.
&&
KFLocal storm report, Jun 7, 8:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND GST CRAVENS CORNER 45.45N 98.93W
06/07/2020 M62 MPH EDMUNDS SD MESONET
MESONET STATION 173 CRAVEN (SDDOT).
&&Local storm report, Jun 7, 8:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
824 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST CRAVENS CORNER 45.45N 98.93W
06/07/2020 M67 MPH EDMUNDS SD MESONET
&&Local storm report, Jun 7, 8:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TORNADO 2 ESE BURKMERE 45.04N 99.28W
06/07/2020 FAULK SD STORM CHASER
LOCATION ESTIMATED BASED ON STORM CHASER
REPORT AND RADAR.
&&
KFLocal storm report, Jun 7, 8:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 1 W RICHMOND LAKE REC A 45.54N 98.64W
06/07/2020 M79 MPH BROWN SD NWS EMPLOYEE
&&Local storm report, Jun 7, 8:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
834 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 2 ENE BUNKER 44.25N 101.06W
06/07/2020 M1.50 INCH STANLEY SD EMERGENCY MNGR
&&
KFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:00 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, Faulk, McPherson, Potter, Walworth | 45 min |
| Jun 7, 7:15 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Sully | 45 min |
| Jun 7, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley, Sully | 22 min |
| Jun 7, 7:28 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 47 min |
| Jun 7, 7:32 PM CDT | Tornado Warning | ABR | Faulk | 28 min |
| Jun 7, 7:51 PM CDT | Tornado Warning | ABR | Edmunds, Faulk | 14 min |
| Jun 7, 7:55 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson | 35 min |
| Jun 7, 8:08 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Lyman, Stanley | 37 min |
| Jun 7, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 36 min |
| Jun 7, 8:15 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 34 min |
| Jun 7, 8:15 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde | 45 min |
| Jun 7, 8:21 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 39 min |
| Jun 7, 8:30 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 30 min |
| Jun 7, 8:34 PM CDT | Tornado Warning | ABR | Brown | 13 min |
| Jun 7, 8:52 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 53 min |
| Jun 7, 8:59 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hughes, Hyde, Potter, Sully | 31 min |
| Jun 7, 9:27 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Spink | 48 min |
| Jun 7, 9:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 41 min |
| Jun 7, 9:50 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 40 min |
| Jun 7, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 47 min |
| Jun 7, 10:11 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter | 34 min |
| Jun 7, 10:27 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 33 min |
| Jun 7, 10:35 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 25 min |
| Jun 7, 10:50 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 25 min |
| Jun 7, 10:51 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 24 min |
| Jun 7, 11:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 14 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.